Alert archive / Montana / Tornado Warnings in 2018
Tornado Warning 2, NWS Billings, MT
NWS Billings, MT issued this tornado warning at Jun 28, 2018, 8:11 PM MDT for Carter County, Montana. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2018, 8:11 PM MDT (02:11 UTC)
- Expired
- Jun 28, 2018, 8:27 PM MDT
- In force
- 16 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.75 in
County Carter County, MT
The radar
The Rapid City radar (KUDX), 177 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 8:12 PM MDT | TORNADO | 7 W Capitol, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 3:42 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 2.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3973 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1769 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.5
The text
As transmitted.
281
WFUS55 KBYZ 290211
TORBYZ
MTC011-290245-
/O.NEW.KBYZ.TO.W.0002.180629T0211Z-180629T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Billings MT
811 PM MDT THU JUN 28 2018
The National Weather Service in Billings has issued a
* Tornado Warning for...
East central Carter County in southeastern Montana...
* Until 845 PM MDT.
* At 810 PM MDT, a confirmed tornado was located near West Short
Pines, or 27 miles west of Buffalo, moving northeast at 15 mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Carter County, including the following locations...
Capitol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4530 10404 4541 10426 4554 10422 4557 10404
TIME...MOT...LOC 0210Z 241DEG 13KT 4543 10407
TORNADO...OBSERVED
HAIL...1.75IN
$$
Reimer1 follow-up statement
045
WWUS55 KBYZ 290227
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
827 PM MDT THU JUN 28 2018
MTC011-290235-
/O.CAN.KBYZ.TO.W.0002.000000T0000Z-180629T0245Z/
Carter MT-
827 PM MDT THU JUN 28 2018
...THE TORNADO WARNING FOR EAST CENTRAL CARTER COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area. The
tornado has moved into South Dakota. Therefore, the warning has been
cancelled.
A Tornado Watch remains in effect until 1100 PM MDT for southeastern
Montana.
LAT...LON 4530 10404 4541 10426 4554 10422 4557 10404
TIME...MOT...LOC 0224Z 241DEG 13KT 4546 10400
$$
ReimerWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jun 28, 3:53 PM MDT, 4 hours 18 minutes earlier.
Area forecast discussion, Jun 28, 3:53 PM MDT, 4 hours 18 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
353 PM MDT Thu Jun 28 2018
.UPDATE...
Have gone ahead and issued Tornado Watch 235 for Carter, Custer,
Fallon, Powder River, Rosebud, and Treasure counties, in effect
until 11 PM MDT. The previous forecast discussion is below. STP
&&
.SHORT TERM...valid for Fri and Sat...
Heads up everyone...increased risk of severe storms today. Be
ready!
Mid level clouds were streaming in from the southwest with a few
thunderstorms already forming over the mountains and moving off
onto the foothills early this afternoon. Pockets of cumulus were
building over the area as well. Temperatures were in the 70s to
80s with humid conditions over the area with dewpoint temperatures
having risen to as high as the upper 60s to lower 70s over
eastern areas. Showers and thunderstorms will increase across
western areas this afternoon as an upper trough and cold front
approach, with showers and thunderstorm activity increasing across
central and eastern areas by this evening as the cold front
slides east. An isolated storm or two may develop over
southeastern Montana this afternoon, although with warm 700 mb
temps in place, there is a bit of a cap there that will need to be
overcome. With ample instability and good deep layer shear over
the area, severe thunderstorms are possible across the area this
afternoon and evening, with the greatest threat for severe
thunderstorms over eastern areas. Main threats look to be large
hail and damaging winds. With precipitable water values in excess
of an inch and dewpoint temperatures near 70 degrees, heavy
rainfall is possible with any storm as well. Also, cannot rule out
a tornado in our far east, mainly east of Miles City and Broadus
where LCLs will be relatively low and as a surface low lifts out
of NE WY by early evening (i.e. where low level helicity should be
enhanced). Dew points well into the 60s are supportive of
tornadoes per local research.
Severe convection looks to exit eastern areas around midnight
with cooler and more stable air working into the region. Shower
and thunderstorm chances continue Friday through Saturday as an
upper trough settles over the region. With cooler temps aloft,
some snow showers are possible over the highest peaks of the
Beartooth Mountains on Friday. High temperatures will range from
the 60s to 70s on Friday, with highs in the 70s on Saturday. Low
temperatures will range from the 50s tonight, to the 40s and 50s
Friday and Saturday nights. STP
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
Little in the way of changes to the extended forecast as model
solutions appear similar to previous runs. Drier and warmer
conditions move in on zonal flow for Sunday into Monday. However,
the upper flow begins to turn SW for late Monday, promoting shower
and thunderstorm development into Monday night. SW flow continues
over the area through Thursday, as a trough remains over the
eastern Pacific Ocean. Energy moving in the southwesterly flow can
produce periods of isolated showers and thunderstorms through
Thursday.
High temperatures will generally be in the 70s on Sunday, then
rise to the 80s for Monday through Thursday. Arthur/RMS
&&
.AVIATION...
Thunderstorms will increase across the area from W to E this
afternoon and evening. MVFR/IFR conditions will accompany the
storms, as well as possible large hail, wind gusts of 50 kt or
greater and heavy rainfall. A cold front will accompany the
precipitation, bringing a shift to gusty NNW surface winds from
KLVM to KBIL during the early evening, and a wind shift to the
rest of the area by 06z Friday. The activity will decrease over
the area after 06z Friday. Mountains will be obscured in showers
and thunderstorms tonight...and become more persistently obscured
over western mountains after 06z Friday. Otherwise...VFR will
prevail. Arthur/RMS
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 056/068 052/073 055/079 056/081 056/081 058/085 057/083
55/T 32/T 11/B 11/U 31/B 11/U 21/U
LVM 050/065 045/070 049/076 049/078 050/078 051/080 050/080
77/T 32/T 11/B 12/T 22/T 21/U 10/U
HDN 056/070 051/074 053/080 055/083 056/083 057/086 057/085
45/T 22/T 11/B 11/U 31/B 11/U 21/U
MLS 060/073 053/073 055/079 057/082 059/084 060/086 061/085
73/T 22/T 11/B 11/U 41/B 11/U 11/U
4BQ 060/073 053/071 054/079 055/084 058/087 061/089 060/086
45/T 33/T 11/B 11/U 11/U 10/U 11/U
BHK 059/074 051/072 052/077 054/082 057/085 059/087 059/083
82/T 33/T 11/B 11/U 31/B 11/U 11/U
SHR 055/070 048/071 048/078 051/083 054/082 055/086 054/084
25/T 43/T 11/B 10/U 11/U 10/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Tornado Watch 235 in effect until 11 PM MDT this evening FOR
ZONES 30>33-36-37-58.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jun 28, 3:57 PM MDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 357 PM MDT Thu Jun 28 2018 MTZ028>042-056>058-063>068-WYZ098-099-282300- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 357 PM MDT Thu Jun 28 2018 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Severe Thunderstorms. * WHERE...Across the region. * WHEN...This afternoon and evening. * ADDITIONAL DETAILS...Storms will have the potential to produce large hail and damaging winds, along with very heavy rainfall. A tornado is also possible, mainly east of Miles City and Broadus. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
In the hours before
Local storm report, Jun 28, 7:27 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
727 PM MDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM TORNADO 7 W CAPITOL 45.44N 104.06W
06/28/2018 CARTER MT TRAINED SPOTTER
REPORTED BY STORM SPOTTER AS A FUNNEL THEY COULD NOT SEE
TOUCH THE GROUND AND CONFIRMED ON THE GROUND BY STORM
CHASER.
0721 PM HAIL MILES CITY 46.41N 105.85W
06/28/2018 M1.75 INCH CUSTER MT TRAINED SPOTTER
&&
DLBSpecial weather statement, Jun 28, 7:30 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Billings MT
730 PM MDT THU JUN 28 2018
MTZ029-042-290200-
Golden Valley MT-Musselshell MT-
730 PM MDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY...
At 730 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Ryegate, or 28 miles southwest of Roundup, moving
northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph are possible with this
storm.
Locations impacted include...
Roundup, Ryegate, Lavina and Klein.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4614 10908 4614 10927 4623 10932 4669 10893
4632 10831 4618 10869
TIME...MOT...LOC 0130Z 232DEG 42KT 4626 10907
ChambersLocal storm report, Jun 28, 7:38 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
738 PM MDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL MILES CITY 46.41N 105.85W
06/28/2018 M1.00 INCH CUSTER MT PUBLIC
0732 PM TORNADO ALBION 45.22N 104.26W
06/28/2018 CARTER MT STORM CHASER
CHASERS WERE LOOKING NORTH AND VIDEO FEED SHOWED TORNADO.
&&
DLBLocal storm report, Jun 28, 7:50 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
750 PM MDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL BIG TIMBER 45.83N 109.96W
06/28/2018 M1.00 INCH SWEET GRASS MT PUBLIC
PICTURE POSTED ON SOCIAL MEDIA. SLIGHTLY BIGGER THAN
QUARTERS.
0740 PM HAIL 8 NE MILES CITY 46.43N 105.79W
06/28/2018 M1.25 INCH CUSTER MT STORM CHASER
0746 PM TORNADO ALBION 45.31N 104.34W
06/28/2018 CARTER MT STORM CHASER
STILL ON GROUND PER CHASER VIDEO FEED AS OF 1950 MDT.
&&
DLBLocal storm report, Jun 28, 8:00 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
800 PM MDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM FLASH FLOOD 1 N MILES CITY 46.42N 105.84W
06/28/2018 CUSTER MT TRAINED SPOTTER
FLOODING FROM THE ROAD TO THE SIDEWALK AND INUNDATING THE
YARD. TORRENTIAL RAIN CONTINUES.
0720 PM HAIL 1 N MILES CITY 46.42N 105.84W
06/28/2018 M2.50 INCH CUSTER MT TRAINED SPOTTER
&&
WALSHSpecial weather statement, Jun 28, 8:01 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Billings MT
801 PM MDT THU JUN 28 2018
MTZ033-037-290245-
Fallon MT-Carter MT-
801 PM MDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY...
At 800 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles southwest of Wibaux to 18 miles south
of Baker to 8 miles west of Ekalaka. Movement was east at 50 mph.
Dime size hail and wind gusts of 50 to 55 mph are possible with these
storms.
Locations impacted include...
Baker, Ekalaka, Plevna, Webster, Ollie, Medicine Rocks State Park,
Westmore and Willard.
A Tornado Watch remains in effect until 1100 PM MDT for southeastern
Montana.
LAT...LON 4582 10494 4613 10494 4614 10488 4648 10490
4649 10473 4665 10473 4666 10461 4668 10460
4669 10452 4667 10436 4664 10435 4664 10405
4588 10405
TIME...MOT...LOC 0200Z 257DEG 58KT 4679 10443 4611 10440 4586 10473
PalmquistThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 6:02 PM MDT | Special Weather Statement | BYZ | Sweet Grass | 28 min |
| Jun 28, 6:06 PM MDT | Special Weather Statement | BYZ | Custer | 39 min |
| Jun 28, 6:08 PM MDT | Special Weather Statement | BYZ | Park | 37 min |
| Jun 28, 6:14 PM MDT | Severe Thunderstorm Warning | BYZ | Carter | 61 min |
| Jun 28, 6:15 PM MDT | Special Weather Statement | BYZ | 45 min | |
| Jun 28, 6:15 PM MDT | Severe Thunderstorm Warning | BYZ | Sweet Grass | 30 min |
| Jun 28, 6:30 PM MDT | Severe Thunderstorm Warning | BYZ | Park | 30 min |
| Jun 28, 6:35 PM MDT | Special Weather Statement | BYZ | Custer | 40 min |
| Jun 28, 6:35 PM MDT | Severe Thunderstorm Warning | BYZ | Custer, Powder River, Rosebud | 55 min |
| Jun 28, 6:39 PM MDT | Special Weather Statement | BYZ | Golden Valley | 36 min |
| Jun 28, 6:48 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Powder River, Rosebud | 57 min |
| Jun 28, 6:49 PM MDT | Special Weather Statement | BYZ | Golden Valley | 26 min |
| Jun 28, 6:52 PM MDT | Severe Thunderstorm Warning | BYZ | Carter | 53 min |
| Jun 28, 6:54 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Stillwater, Sweet Grass | 36 min |
| Jun 28, 7:06 PM MDT | Severe Thunderstorm Warning | BYZ | Carter, Custer, Fallon | 39 min |
| Jun 28, 7:08 PM MDT | Special Weather Statement | BYZ | Yellowstone | 22 min |
| Jun 28, 7:11 PM MDT | Severe Thunderstorm Warning | BYZ | Custer | 64 min |
| Jun 28, 7:15 PM MDT | Special Weather Statement | BYZ | Musselshell | 30 min |
| Jun 28, 7:27 PM MDT | Tornado Warning | BYZ | Carter | 48 min |
| Jun 28, 7:29 PM MDT | Severe Thunderstorm Warning | BYZ | Custer, Powder River | 61 min |
| Jun 28, 7:30 PM MDT | Special Weather Statement | BYZ | Golden Valley | 30 min |
| Jun 28, 7:41 PM MDT | Flash Flood Warning | BYZ | Custer | 3 hr |
| Jun 28, 7:44 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River, Rosebud | 61 min |
| Jun 28, 8:01 PM MDT | Special Weather Statement | BYZ | Fallon | 44 min |
| Jun 28, 8:16 PM MDT | Special Weather Statement | BYZ | Custer | 44 min |
| Jun 28, 8:25 PM MDT | Severe Thunderstorm Warning | BYZ | Carter, Custer, Powder River | 65 min |
| Jun 28, 8:29 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 61 min |
| Jun 28, 8:53 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Treasure | 33 min |
| Jun 28, 9:05 PM MDT | Special Weather Statement | BYZ | Fallon | 40 min |
| Jun 28, 9:10 PM MDT | Special Weather Statement | BYZ | Big Horn | 50 min |
| Jun 28, 9:26 PM MDT | Severe Thunderstorm Warning | BYZ | Carter, Custer, Fallon, Powder River | 79 min |
| Jun 28, 9:30 PM MDT | Special Weather Statement | BYZ | Prairie | 45 min |
| Jun 28, 9:51 PM MDT | Special Weather Statement | BYZ | Big Horn | 39 min |
| Jun 28, 10:00 PM MDT | Special Weather Statement | BYZ | Custer | 45 min |
| Jun 28, 10:18 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Powder River, Rosebud | 57 min |
| Jun 28, 10:41 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 34 min |
| Jun 29, 6:16 AM MDT | Special Weather Statement | BYZ | Powder River | 44 min |
| Jun 29, 1:57 PM MDT | Special Weather Statement | BYZ | Powder River | 48 min |
| Jun 29, 3:49 PM MDT | Special Weather Statement | BYZ | Carter | 41 min |
Nearby
Tornado Warnings in Montana, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.